Tornadoes · United States · Illinois · 2026
EF1 tornado, Grafton, Illinois, March 11, 2026
This EF1 tornado ran 0.1 miles across Jersey County on March 11, 2026, touching down at 3:24 AM CDT and reaching 100 yards wide. It killed nobody.
Preliminary. This is NWS LSX's damage survey, filed in the Damage Assessment Toolkit as 4. The rating, the path and the casualties are the survey's and can change while it is revised. The Storm Prediction Center compiles the official record of 2026 from these surveys and publishes it in the spring of 2027; this page moves to that tornado's permanent address when it does.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The survey
- Rating, as surveyed
- EF1, preliminary
- Date
- March 11, 2026
- Touchdown
- 3:24 AM CDT (08:24 UTC)
- Lifted
- 3:25 AM CDT (08:25 UTC)
- On the ground
- 1 minutes
- Path length
- 0.1 miles (0.2 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- County
- Jersey County
- Touchdown point
- 38.970, -90.454
- Lift-off point
- 38.972, -90.452
- Highest wind the damage implies
- 98 mph
- Surveyed by
- NWS LSX
- The office's name for it
- 4
- Survey last edited
- March 11, 2026
- Record number
- None yet. SPC numbers 2026 in the spring of 2027.
What the survey found
A brief tornado was confirmed both with radar data and detailed photographs of damage. This tornado cause significant roof damage to a local restaurant, along with other miscallaneous to a local hotel and residence.
Written by NWS LSX in the NWS Damage Assessment Toolkit. A survey is revised as better evidence arrives.
The damage survey
4 damage points were recorded along this path by NWS LSX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 98 mph.
- Significant damage to a local restaurant directly on the Mississippi River. Significant damage to the roof and destruction of deck canopy. Building is very exposed to wind.
- A few large branches snapped, at least one small tree uprooted.
- Broken windows, siding damage, damage to roof facsia and shingles on a one-story hotel/motel structure. Collapsed patio.
- Small section of roof removed from a residence. Some surrounding minor tree damage and light debris lofted into trees.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
During the early morning of March 11th, a QLCS pushed through portions of southern Illinois. The QLCS caused thunderstorm wind damage as it passed and produced 4 tornadoes.
A brief tornado was confirmed both with radar data and detailed photographs of damage. This tornado cause significant roof damage to a local restaurant, along with other miscellaneous to a local hotel and residence.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 08:17 UTC | 09:00 UTC | Severe Thunderstorm Warning | LSX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 05:29 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the tornado touched down at Mar 11, 12:37 AM CDT, 2 hours 47 minutes earlier. Its key messages:
- Severe thunderstorms are possible, mainly late this afternoon and evening across northeastern MO/west-central IL. The threat for severe storms continues overnight across much of the area, however it is not as likely.
- Locally heavy rainfall is also possible overnight tonight into Wednesday morning.
Area forecast discussion, Mar 11, 12:37 AM CDT, 2 hours 47 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1237 AM CDT Wed Mar 11 2026 .KEY MESSAGES... - Severe thunderstorms are possible, mainly late this afternoon and evening across northeastern MO/west-central IL. The threat for severe storms continues overnight across much of the area, however it is not as likely. - Locally heavy rainfall is also possible overnight tonight into Wednesday morning. && .SHORT TERM... (Through Late Wednesday Night) Issued at 152 PM CDT Tue Mar 10 2026 The main forecast concern remains to be the threat for severe weather this afternoon through early Wednesday morning. Latest surface analysis shows low pressure located across northwestern Missouri with a stalled boundary extending northeast over Illinois into Indiana. A dry line also currently exists southwest from the low pressure towards south/ central Kansas. At 250 mb, the northern jet streak is located across the Dakotas with a southern stream closed low starting to shear out with fragments of PV ejecting northeast. Some southern jet stream enhancement is forecast, with weak coupling of the RRQ/ LFQ possible near Iowa/ Illinois. Convective initiation is forecast to occur between 4 PM and 7 PM over Illinois, or just northeast of the CWA. This convection will then likely move northeast through the afternoon into evening. Latest visible satellite trends shows most of the agitated CU field remaining northeast of the region with the surface boundary just south of Chicago. There is currently widespread 1500 to 2500 J/kg of ML CAPE across the region (supported by the 18z Missouri sounding), but strong capping remains in place. Bulk shear values are around 50 kt as well with steep lapse rates and amble instability in the hail growth region. If storms are able to develop, supercells with large to very large hail remain possible. A second round of convection is also forecast to develop over south/ central Kansas along the dry line. Mean layer wind and bulk shear vectors are southwest to west or oblique to the dry line. However, a cold front will start to sag south tonight with the mean wind and bulk shear vectors being boundary parallel. This would favor upscale growth of convection into a potential MCS. This convection will then move northeast along the frontal boundary. A strong southwest LLJ will also favor training or back building convection as new cells propagate into the LLJ. This means heavy rainfall with isolated flash flooding are possible. Another concern with these storms will be damaging wind gusts and a tornado or two. Further south, or away from the boundary, discrete cells with all hazards possible. The main limiting factor further south will be the capping with little in the way of forcing for ascent. BAH && .LONG TERM... (Thursday through Next Tuesday) Issued at 152 PM CDT Tue Mar 10 2026 Surface high pressure will be located across southeast Texas Thursday morning with near seasonable temperatures forecast for Thursday and Friday. Another shortwave will then dive southeast out of Canada Thursday evening with surface low pressure tracking from Minnesota to Wisconsin with a cold front approaching from the northwest. Global ensembles are in fairly good with the cold front crossing the area late Friday morning into afternoon with no precipitation expected. The IQR in temperature spread is around 8 degrees for Friday which is rather impressive this far out. No precipitation is expected with the Friday frontal passage. Saturday into Sunday, the long wave pattern will modulate with the trough axis centering over the central plains of the United States with surface cyclogenesis occurring near the Kansas/ Oklahoma region and then ejecting northeast. A surface cold front will then sweep across the region Sunday afternoon into evening with much colder temperatures for the beginning of next work week. Global ensemble guidance is in very good agreement of below temperatures forecast for Monday and Tuesday, but confidence is low on the timing of the frontal passage on Sunday. The IQR for KSTL high temperatures on Sunday is 20 degrees. This frontal passage will bring a chance of precipitation and even the potential for some snow as the region will be on the divergent side of a highly amplified trough axis and PWATs near 1". Confidence on precipitation amounts and type is low. The GEFS continues to advertise the wettest and coldest set of solutions with accumulating snowfall possible Sunday into Monday. However, the EPS and CMC remains much drier and slightly warmer. Guidance continues to advertise teens and 20s Monday morning and highs struggling to reach the mid to upper 30s Monday afternoon. BAH && .AVIATION... (For the 06z TAFs through 06z Wednesday Night) Issued at 1224 AM CDT Wed Mar 11 2026 Thunderstorms will affect UIN through 07Z, COU and JEF through 09Z, and the St. Louis area terminals through 11Z with showers lingering at each of these airports for 3-6 hours thereafter. The heavier showers and thunderstorms will bring the potential for hail and wind gusts to 35 knots. There will also be MVFR ceilings with heights between 1500-2500 feet through 21-23Z before conditions turn VFR. Southwest winds will turn northwest behind a cold front at UIN at 11Z, at COU/JEF at 12Z, and the St. Louis areaterminals at 14Z. Winds will gust in the 25 to 30 knot range outside of thunderstorms. Britt && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Mar 10, 1:50 PM CDT, 13 hours 34 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 150 PM CDT Tue Mar 10 2026 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-111900- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 150 PM CDT Tue Mar 10 2026 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...This afternoon and tonight. There is a chance of thunderstorms this evening through tonight. A few thunderstorms could be severe, mainly late this afternoon and evening evening across northeastern Missouri and west-central Illinois. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The chance for thunderstorms continues on Wednesday, mainly in the morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. BAH
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lincoln, IL (KILX), 00:00Z
8.4 hours before the tornado, 206 km from the path. March 11, 2026.
- Mixed-layer CAPE
- 2012 J/kg
- Mixed-layer CIN
- -43 J/kg
- Surface CAPE
- 2601 J/kg
- Mixed-layer LCL
- 1162 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 230 m²/s²
- 0-3 km storm-relative helicity
- 356 m²/s²
- Significant tornado parameter
- 2.8
- Supercell composite
- 15.0
- 0-3 km lapse rate
- 7.3 K/km
Lincoln, IL (KILX), 12:00Z
3.6 hours after it, 206 km from the path. March 11, 2026.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -81178 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 796 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -136 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.3 K/km
The radar
The St Louis radar (KLSX), 36 km away, was scanning. The volume nearest the touchdown began at 08:22 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 08:24 UTC | TSTM WND DMG | 1 W Grafton | Jersey, IL | Significant roof damage to a local restaurant. Time estimated from radar. |
| 08:24 UTC | TORNADO | 1 W Grafton | Jersey, IL | Corrects previous tstm wnd dmg report from 1 W Grafton. Significant roof damage to a local restaurant. Time estimated from radar. |
| 08:50 UTC | TSTM WND DMG | 3 Ene Bethalto | Madison, IL | Damage to grain bins. |
| 08:50 UTC | TSTM WND DMG | 3 Ene Bethalto | Madison, IL | *** 1 INJ *** Corrects previous tstm wnd dmg report from 3 ENE Bethalto. Roof off home, tree limbs broken, damage to outbuilding. |
| 08:50 UTC | TSTM WND DMG | 3 Ene Bethalto | Madison, IL | Roof off home, tree limbs broken, damage to outbuilding. |
| 08:50 UTC | TORNADO | 3 Ene Bethalto | Madison, IL | *** 1 INJ *** Survey crews confirmed a brief EF-1 tornado that did damage within the communities of Moro and Midway, IL, early this morning along a 1.6 mile path. |
| 08:54 UTC | TSTM WND GST 67 | 1 Ssw Bethalto | Madison, IL | 67 mph wind gust reported at Alton Regional Airport. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2026 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are
The other tornadoes of March 11, 2026
56 more have been surveyed in the United States that day, so far.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 11 | 1:12 AM CDT | EF1 | Sevier, AR | 0.5 | 85 | |||
| March 11 | 3:50 AM CDT | EF1 | Madison, IL | 1.6 | 0 | 1 | ||
| March 11 | 4:08 AM CDT | EF1 | Madison, IL | 1.6 | 10 | |||
| March 11 | 5:05 AM CDT | EF1 | Saint Clair, IL | 2.6 | 0 | |||
| March 11 | 6:10 AM CDT | EF0 | Jasper, IL | 2.1 | 50 | |||
| March 11 | 7:35 AM EDT | EF0 | Wells, IN | 2.6 | 30 | |||
| March 11 | 6:57 AM CDT | EF1 | Calhoun, AR | 14.7 | 200 | |||
| March 11 | 9:16 AM EDT | EF0 | Jay, IN | 3.9 | 200 | |||
| March 11 | 10:17 AM EDT | EF0 | Shelby, OH | 1.9 | 60 | |||
| March 11 | 10:18 AM EDT | EF0 | Shelby, OH | 3.0 | 50 | |||
| March 11 | 10:22 AM EDT | EF0 | Auglaize, OH | 0.6 | 40 | |||
| March 11 | 7:06 PM EDT | EF1 | Howard, MD | 0.7 | 100 | |||
| March 11 | 7:14 PM EDT | EF0 | Carroll, MD | 0.3 | 75 | |||
| March 11 | 6:55 PM CDT | EF0 | Wilkinson, MS | 4.0 | 100 | |||
| March 11 | 7:09 PM CDT | EF1 | Amite, MS | 2.2 | 200 | |||
| March 11 | 7:27 PM CDT | EF0 | Amite, MS | 7.0 | 150 | |||
| March 11 | 7:48 PM CDT | EF1 | Pike, MS | 1.6 | 375 | |||
| March 11 | 7:48 PM CDT | EF1 | Pike, MS | 8.4 | 300 | |||
| March 11 | 7:51 PM CDT | EF1 | Pike, MS | 1.0 | 175 | |||
| March 11 | 7:57 PM CDT | EF1 | Lincoln, MS | 10.5 | 1,000 | |||
| March 11 | 7:57 PM CDT | EF1 | Lincoln, MS | 8.1 | 700 | |||
| March 11 | 8:04 PM CDT | EF1 | Lincoln, MS | 6.3 | 1,000 | |||
| March 11 | 8:17 PM CDT | EF1 | Saint Helena Parish, LA | 12.2 | 200 | |||
| March 11 | 8:29 PM CDT | EF0 | Saint Helena Parish, LA | 8.8 | 175 | |||
| March 11 | 8:31 PM CDT | EF0 | Livingston Parish, LA | 5.8 | 50 | |||
| March 11 | 8:31 PM CDT | EF1 | Jefferson Davis, MS | 10.1 | 500 | |||
| March 11 | 8:38 PM CDT | EF1 | Tangipahoa Parish, LA | 14.5 | 200 | |||
| March 11 | 8:41 PM CDT | EF1 | Jefferson Davis, MS | 2.9 | 250 | |||
| March 11 | 8:41 PM CDT | EF1 | Jefferson Davis, MS | 3.1 | 400 | |||
| March 11 | 8:43 PM CDT | EF0 | Marion, MS | 1.1 | 75 | |||
| March 11 | 8:46 PM CDT | EF1 | Jefferson Davis, MS | 12.0 | 700 | |||
| March 11 | 8:48 PM CDT | EF1 | Jefferson Davis, MS | 3.2 | 400 | |||
| March 11 | 8:55 PM CDT | EF0 | Tangipahoa Parish, LA | 2.2 | 25 | |||
| March 11 | 9:04 PM CDT | EF1 | Washington Parish, LA | 5.1 | 300 | |||
| March 11 | 9:10 PM CDT | EF1 | Covington, MS | 1.1 | 400 | |||
| March 11 | 9:21 PM CDT | EF0 | Saint Tammany Parish, LA | 2.3 | 50 | |||
| March 11 | 9:28 PM CDT | EF0 | Saint Tammany Parish, LA | 2.4 | 50 | |||
| March 11 | 9:33 PM CDT | EF1 | Jones, MS | 4.2 | 400 | |||
| March 11 | 9:47 PM CDT | EF0 | Jones, MS | 0.6 | 50 | |||
| March 11 | 9:48 PM CDT | EF1 | Jones, MS | 1.1 | 150 | |||
| March 11 | 9:50 PM CDT | EF1 | Wayne, MS | 1.4 | 250 | |||
| March 11 | 9:50 PM CDT | EF1 | Wayne, MS | 0.9 | 50 | |||
| March 11 | 10:28 PM CDT | EF1 | Choctaw, AL | 1.5 | 230 | |||
| March 11 | 10:32 PM CDT | EF0 | Perry, MS | 0.4 | 150 | |||
| March 11 | 10:38 PM CDT | EF1 | Choctaw, AL | 0.1 | 30 | |||
| March 11 | 10:42 PM CDT | EF1 | Choctaw, AL | 0.2 | 35 | |||
| March 11 | 11:08 PM CDT | EF0 | Greene, MS | 0.2 | 30 | |||
| March 11 | 11:17 PM CDT | EF0 | George, MS | 0.9 | 30 | |||
| March 11 | 11:23 PM CDT | EF0 | Greene, MS | 0.2 | 30 | |||
| March 11 | 11:49 PM CDT | EF0 | Mobile, AL | 2.4 | 30 | |||
| March 11 | 11:53 PM CDT | EF1 | Mobile, AL | 1.6 | 110 | |||
| March 11 | 12:07 AM CDT | EF0 | Mobile, AL | 0.5 | 100 | |||
| March 11 | 12:20 AM CDT | EF0 | Mobile, AL | 1.1 | 200 | |||
| March 11 | 12:24 AM CDT | EF0 | Mobile, AL | 3.3 | 140 | |||
| March 11 | 12:36 AM CDT | EF0 | Mobile, AL | 5.9 | 50 | |||
| March 11 | 12:53 AM CDT | EF1 | Escambia, AL | 0.6 | 80 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. A survey can be revised, so the rating, the path and the casualties can all still change.
Sources
NWS Damage Assessment Toolkit, the record the survey teams file from the damage, and NOAA Storm Prediction Center storm reports. Neither is the official database for 2026, which SPC publishes in the spring of 2027.